Dense Fog, Grand Valley
- When
- February 5, 5:30 AM MST to 11:30 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Moist and stable conditions resulted in widespread dense fog across the Grand Valley. Spotter reports and the ASOS at Walker Field Airport indicated visibilities below 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Moist and stable conditions resulted in widespread dense fog across the Grand Valley. Spotter reports and the ASOS at Walker Field Airport indicated visibilities below 1/4 mile. The lowest visibilities occurred along the Colorado River, as well as along Interstate 70 from 24 Road to Fruita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 5, 4:00 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 AM MST THU FEB 5 2004 .DISCUSSION... SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...UPPER LOW IN NE CO WILL SLOWLY PULL AWAY FOR DIMINISHING CHANCES OF SNOWFALL. TODAY-TONIGHT...COLD NORTH FLOW CONTINUES. DYNAMICAL SUPPORT ENDS THIS MORNING EXCEPT FOR VERY SHALLOW FORCING ACROSS THE NORTH. OROGRAPHICS WILL ALSO HELP SNOW PRODUCTION IN THE NORTHERN MTNS. FAVORED LOCATIONS ARE THE NORTH SIDE OF THE FLATTOPS AND HAHNS PEAK AREA IN THE PARK RANGE THOUGH THE STEAMBOAT AREA IS LESS FAVORED. FURTHER SOUTH...THE NORTH SIDE OF THE GRAND MESA AND THE NORTHERN SAN JUANS COULD ALSO SEE SOME SIGNIFICANT SNOWFALL...BUT THE MAJORITY OF THESE ZONES WILL STAY WELL BELOW ADVISORY CRITERIA. SO WITH THIS PACKAGE WILL KEEP ADVISORIES VALID FOR THE NORTHERN COLORADO MTNS ONLY. PATCHY FOG HAS FORMED THIS MORNING AND WILL BECOME MORE WIDESPREAD TOMORROW NIGHT. FRIDAY-FRIDAY NIGHT: FLOW BEGINS TO BACK TO NW AS THE SHORTWAVE RIDGE PROGRESSES ACROSS THE GREAT BASIN. THIS MAY ACTUALLY HELP PRODUCE SNOW IN THE PARK/GORE/ELK RANGES...BUT SKIES WILL CLEAR ELSEWHERE. EXPECT VERY COLD TEMPS OVERNIGHT AND FOG MAY BECOME MORE WIDESPREAD IN THE SNOW-COVERED VALLEYS. RAMEY LONG TERM (SATURDAY-THURSDAY)... A PACIFIC TROUGH IS PROGGED TO MOVE ACROSS THE FORECAST AREA LATE SATURDAY AND SUNDAY. GFS CONTINUES TO BE STRONGER AND SLOWER THAN THE ETA WITH THIS FEATURE. SYSTEM IS PROGGED TO BRING SOME JET DYNAMICS OVER THE AREA. INCREASING CLOUDS AHEAD OF THE SYSTEM SATURDAY WITH ENOUGH MOISTURE AND FORCING FOR CHANCE POPS THROUGH THE WEEKEND. A REINFORCING SHORTWAVE IS PROGGED TO MOVE SOUTH ACROSS THE AREA SUNDAY NIGHT AND MONDAY FOR A CONTINUED CHANCE OF SNOW IN THE MOUNTAINS. NORTHWEST FLOW OVER THE AREA TUESDAY AND WEDNESDAY WITH A CHANCE OF OROGRAPHIC SNOWS OVER THE WESTERN COLORADO MOUNTAINS. AN UPPER RIDGE IS PROGGED TO BUILD OVER THE AREA LATE WEDNESDAY AND THURSDAY WITH WEAKENING NORTH TO NORTHWEST FLOW AND DRIER AIR MOVING INTO THE AREA. THIS WILL BRING WARMER TEMPERATURES TO THE AREA BUT INVERSIONS MAY BE TOUGH TO MIX OUT AND KEEP THE VALLEYS FROM WARMING MUCH. LINDQUIST && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...WINTER WEATHER ADVISORY TODAY FOR ZONES 4/10/13 .UT...NONE && JOE/TAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 500 AM MST THU FEB 5 2004 COZ004-010-013-052300- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS- 500 AM MST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOWFALL...LOCALLY HEAVY...WILL CONTINUE ACROSS THE AREA TODAY. HIGHER EXPOSED TERRAIN WILL SEE LOCAL BLOWING AND DRIFTING SNOW PRODUCING HAZARDOUS DRIVING CONDITIONS. PATCHY DENSE FOG IS ALSO A HAZARD THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SNOW SHOWERS WILL CONTINUE ON FRIDAY. ALSO THERE IS A GOOD CHANCE OF ANOTHER SNOW STORM SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ001>003-005>009-011-012-014-017>020-023-UTZ023>025-028-052300- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- GRAND AND BATTLEMENT MESAS-GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS- LOWER YAMPA RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 500 AM MST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY SNOW SHOWERS AND SIGNIFICANT ACCUMULATIONS ARE POSSIBLE THROUGH TODAY. DENSE PATCHY FOG IS POSSIBLE THIS MORNING... AND AGAIN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY DENSE FOG AND SCATTERED SNOW SHOWERS ARE POSSIBLE AGAIN FRIDAY. ALSO THERE IS A GOOD CHANCE OF ANOTHER SNOW STORM SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO RELAY ANY SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. COZ021-022-UTZ022-027-029-052300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- FOUR CORNERS/UPPER DOLORES RIVER-SOUTHEAST UTAH- 500 AM MST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... PATCHY FOG THIS MORNING MAY CAUSE HAZARDOUS DRIVING CONDITIONS. ISOLATED SNOW SHOWERS TODAY MAY BE BRIEFLY HEAVY WITH LIGHT ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PATCHY DENSE FOG IS POSSIBLE AGAIN FRIDAY MORNING. ALSO ISOLATED SNOW SHOWERS WILL CONTINUE ON FRIDAY. THEN THERE IS A GOOD CHANCE OF ANOTHER SNOW STORM SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JOE
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387862.